Many prescription and nonprescription medicines can cause diarrhea. A few examples are:
Many antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.
Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).
If you think a medicine is causing diarrhea, contact the doctor who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.
|Primary Medical Reviewer||William H. Blahd, Jr., MD, FACEP - Emergency Medicine|
|Specialist Medical Reviewer||H. Michael O'Connor, MD - Emergency Medicine|
|Last Revised||February 21, 2012|